Virginia, 2018

Flash Flood in Virginia, September 17 to 18, 2018

September 17 to 18, 2018 · NWS AKQ · 1 event in 1 county or zone

Scattered showers and thunderstorms associated with tropical cyclone Florence produced heavy rain which caused flash flooding across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered showers and thunderstorms associated with tropical cyclone Florence produced heavy rain which caused flash flooding across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 17, 8:56 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 17, 8:56 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
956 PM EDT Mon Sep 17 2018

.SYNOPSIS...
The remnants of Florence will move northeast across Pennsylvania
tonight and Tuesday, pulling a cold front across the local area
Tuesday afternoon through Tuesday night. High pressure will
build down over the region Wednesday and Thursday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 930 PM EDT Monday...

Latest analysis indicates ~1009 mb sfc low pressure remnant of
Florence centered over SW PA, with upper level low pressure
lagging back to the W/SW across WV. Still seeing scattered to
numerous showers/tstms across the Piedmont, with more minimal
coverage elsewhere. Have adjusted PoPs to account for latest
trends (40-70% through midnight in the Piedmont with only
15-20% along/east of I-95. Tornado/severe threat from earlier
today has ended w/ loss of daytime heating but some locally
heavy rainfall will still be possible through the next few hrs
in the Piedmont and this will be monitored closely for potential
flood advisory/warnings.

High-res guidance indicates a generally diminishing trend in
PoPs after midnight, but still too much moisture to go w/ a
completely dry forecast so will maintain 20-30% PoPs overnight.
Lows mainly around 70 F NW to the mid 70s SE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 355 PM EDT Monday...

The storm will move NE across the NE U.S. Tue and Tue night,
pulling a cold front across the local area Tue aftn through
Tue night. High pressure will then build down into the region
Wed.

Generally not a lot of precipitation coverage expected during
the early morning hrs Tue with the exception of the far NW zones
as the upper low will still be slow to move in from the Mtns.
However, PoPs then ramp up to likely for most of the CWA during
the aftn as high-res models suggest somewhat of an organized
line of showers/tstms will develop and move through as the
remnant sfc low from Florence moves into northern VA along the
I-95 corridor by 18Z, and to the Delmarva by 00Z/Wed. Rain
chances will come to an end from NW to SE Tue evening (lingering
chc PoPs in the SE through about 06-09Z/Wed morning. Drier push
of air will take control after that w/ skies becoming mostly
sunny Wed. A noticeable, though brief, reduction in humidity
will follow for Wed aftn and evening.

Highs will range in the mid-upper 80s SE to the lower 80s NW on
Tue, then mainly in the mid-upper 80s Wed. Lows Tue night will
range fm the mid 60s NW to lower 70s SE, with lows mainly in the
60s Wed night/early Thu. Partly-mostly sunny Thu with highs
mainly 80-85 F as sfc high pressure centered over eastern Canada
and New England ridges SW into the local area.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 355 PM EDT Monday...

Ridge aloft moves across the region the end of the week. A weak
trough aloft will track through the NE CONUS next weekend
resulting in a flattening to the ridge invof mid-Atlantic/SE
states. A cold front is forecast to approach from the NNW Fri
night...then push SE into/across the local area Sat-Sun. Dry wx
w/ a break in the humidity continues Fri. As the cold front
presses into the local area...RA chcs are expected to gradually
increase.

Lows Thu night in the 60s to near 70 F, highs in the m-u80s
Fri. Lows Fri night in the u60s- l70s. Highs Sat in the l-m80s N
to the m-u80s S. Lows Sat night from the m60s N to around 70F
SE. Highs Sun-Mon in the l80s N to the m80s S.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
As of 730 PM EDT Monday...

Tropical convection associated with the remnants of Flo continue
across the piedmont this evening with RIC poised o get a TSTM
over the next hr or so. Otw, SCT shwrs at SBY but sern TAF sites
remain in MVFR/VFR conditions in the warm sector. Thus, CIGS
will vary across the local area tonight with lcl IFR at RIC.
Another round of storms possible after 18Z Tue as convection
develops ahead of an approaching cold front.

Outlook: High pressure builds in for the mid week period with a
return to mainly VFR conditions.

&&

.MARINE...
As of 400 AM EDT Monday...

Latest observations across the marine area shows southeasterly winds
between 15 and 20 knots as the remnants of Florence continue to the
north and east up the spine of the mountains. Have introduced an SCA
for the Bay this afternoon through 9AM Tuesday morning. Also
retained the SCA for the coastal waters for high seas through 8AM
Tuesday as well. Still expecting a cold front to sweep through the
marine area on Tuesday and Tuesday night with gusty northwesterly
winds in its wake for late Tuesday and into Wednesday morning. At
this point it appears winds will remain below SCA levels but will
have to be monitored in upcoming forecast packages for any
indications for stronger winds across the Bay.

&&

.HYDROLOGY...
As of 900 PM EDT Monday...

River Flood Warnings have been issued for the Meherrin river at
Lawrenceville and for the Appomattox river at Mattoax. Richmond
Westham and a few other gauges are expected to reach into minor
flood stage later tomorrow but have held off on issuing
warnings for now as there is still time to monitor trends in
these locations.

&&

.TIDES/COASTAL FLOODING...
As of 630 PM EDT Monday...

Coastal Flood Advisories were issued earlier this evening for
minor flooding expected over the Bay side of the lower MD
eastern shore for the upcoming high tide into early Tue
morning (Cambridge/Bishops Head/Crisfield). Coastal Flood
statement has been maintained for elevated water levels along
the Albemarle sound through tonight. Expect departures

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory until 3 AM EDT Tuesday for MDZ021>023.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 AM EDT Tuesday for ANZ630>632-
     634-656-658.
     Small Craft Advisory until 6 PM EDT Tuesday for ANZ650-652-654.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...AJB
AVIATION...MPR
MARINE...RHR
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 17, 7:21 PM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Wakefield VA
821 PM EDT Mon Sep 17 2018

MDZ024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-190030-
Inland Worcester-Northampton-Hertford-Gates-Pasquotank-Camden-
Western Currituck-Bertie-Chowan-Perquimans-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
821 PM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The remnants of tropical cyclone Florence coupled with the passage
of a cold front will result in more showers and thunderstorms, which
could produce some moderate to heavy rainfall and gusty winds on
Tuesday, primarily during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-190030-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
821 PM EDT Mon Sep 17 2018

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT TUESDAY THROUGH
TUESDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

The remnants of tropical cyclone Florence coupled with the passage
of a cold front will result in more showers and thunderstorms, which
could produce some moderate to heavy rainfall and gusty winds on
Tuesday, primarily during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-190030-
Dorchester-Wicomico-Somerset-
821 PM EDT Mon Sep 17 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 AM EDT TUESDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The remnants of tropical cyclone Florence coupled with the passage
of a cold front will result in more showers and thunderstorms, which
could produce some moderate to heavy rainfall and gusty winds on
Tuesday, primarily during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LKB

In the hours before

Local storm report, Sep 17, 5:43 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
643 PM EDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TORNADO          1 WSW DOWNTOWN RICHMOND 37.53N 77.49W
09/17/2018                   CITY OF RICHMOND   VA   BROADCAST MEDIA

            LARGE TREES REPORTED DOWN FROM APPARENT
            TORNADO. TIMES ESTIMATED FROM RADAR.

&&

AJB
Local storm report, Sep 17, 5:47 PM EST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
647 PM EDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TORNADO          4 NNW POCAHONTAS STATE  37.43N 77.60W
09/17/2018                   CHESTERFIELD       VA   PUBLIC

            DAMAGE TO A HOME AND TREES KNOCKED DOWN FROM
            APPARENT TORNADO. TIME ESTIMATED FROM RADAR.
            REPORT VIA TWITTER.

&&

AJB
Special weather statement, Sep 17, 6:18 PM EST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
718 PM EDT MON SEP 17 2018

VAZ076-077-083-512>522-180015-
Western King and Queen-Western Henrico (Including the City of
Richmond)-Richmond-Eastern Essex-Eastern Henrico-Eastern King and
Queen-Eastern Hanover-New Kent-Western Chesterfield-Western King
William-Northumberland-Eastern King William-Western Essex-Eastern
Chesterfield (Including Col. Heights)-
718 PM EDT MON SEP 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CHESTERFIELD...
CENTRAL KING AND QUEEN...NORTHWESTERN NORTHUMBERLAND...SOUTHEASTERN
RICHMOND...NORTHWESTERN NEW KENT...CENTRAL HENRICO...CENTRAL KING
WILLIAM...SOUTHEASTERN HANOVER AND SOUTHEASTERN ESSEX COUNTIES AND
THE CITY OF RICHMOND...

At 717 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Saint Stephens Church to near Studley to
Mechanicsville to 6 miles southeast of Moseley. Movement was east at
35 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Richmond, King William, Tappahannock, Virginia Commonwealth
University, Talleysville, Highland Springs, Downtown Richmond, Bon
Air, Virginia Union University, University Of Richmond, Saint
Stephens Church, King And Queen Court House, Callao, Mechanicsville,
Robley, Tuckahoe, Bellwood, Tunstall, Manquin and Center Cross.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3787 7647 3784 7662 3749 7704 3747 7713
      3749 7718 3745 7720 3730 7780 3731 7780
      3763 7751 3764 7735 3783 7712 3801 7653
TIME...MOT...LOC 2317Z 248DEG 30KT 3780 7706 3765 7723 3762 7738 3737
7767

BROWN
Special weather statement, Sep 17, 8:17 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
917 PM EDT MON SEP 17 2018

VAZ048-509-180200-
Fluvanna-Western Louisa-
917 PM EDT MON SEP 17 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LOUISA
AND NORTHERN FLUVANNA COUNTIES...

At 917 PM EDT, strong thunderstorms were clustered over Troy, or near
Palmyra, moving northeast at 30 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Louisa, Palmyra, Lake Monticello, Boswells Tavern, Troy,
Gordonsville, Nahor, Green Springs, Zion Crossroads, Union Mills,
Wildwood, Bybee, Waldrop, Byrd Mill, Trevilians, Vawter Corner and
Cunningham.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report hazardous weather conditions, go to our website at
weather.gov/akq and submit your report via social media when you can
do so safely.

LAT...LON 3806 7826 3813 7821 3813 7818 3814 7815
      3814 7812 3815 7809 3813 7805 3814 7801
      3812 7798 3812 7791 3811 7791 3805 7795
      3785 7825 3786 7836 3790 7840
TIME...MOT...LOC 0117Z 220DEG 28KT 3793 7825

BUTNER
Local storm report, Sep 17, 8:47 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
947 PM EDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TORNADO          4 NW MECHANICSVILLE     37.66N 77.41W
09/17/2018                   HANOVER            VA   BROADCAST MEDIA

            VIDEO OF APPARENT TORNADO TOUCHDOWN NEAR ATLEE HIGH
            SCHOOL. TIME ESTIMATED FROM RADAR.

&&

AJB
Special weather statement, Sep 17, 9:46 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1046 PM EDT MON SEP 17 2018

VAZ048-509-180330-
Fluvanna-Western Louisa-
1046 PM EDT MON SEP 17 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
LOUISA AND FLUVANNA COUNTIES...

At 1045 PM EDT, thunderstorms with heavy rain were located along a
line extending from 8 miles southeast of Orange to 7 miles northeast
of Centenary. Movement was northeast at 20 mph.

Rainfall amounts of 1 to 2 inches and wind gusts to 30 mph are
possible with these storms.

Locations impacted include...
Louisa, Palmyra, Fork Union, Lake Monticello, Ferncliff, Boswells
Tavern, Troy, Gordonsville, Scottsville, Green Springs, Shores,
Central Plains, Cohasset, Waldrop, Trevilians, Hardware, Wilmington,
Cunningham, Nahor and Zion Crossroads.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3806 7826 3813 7821 3814 7812 3815 7809
      3813 7805 3814 7801 3812 7798 3812 7791
      3771 7831 3776 7847 3780 7849
TIME...MOT...LOC 0245Z 224DEG 15KT 3815 7803 3778 7844

05

The radar

The Sterling radar (KLWX), 139 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fluvanna

When
September 17, 10:21 PM EST to September 18, 12:45 AM EST
Where
Fluvanna County, 3.5 mi N of Cunningham
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.920, -78.340

Woodlawn Drive was impassable due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786180.